No-pill week or not?
January 24, 2011 11:22 AM   Subscribe

Birth control pill: Last month I skipped the no-pill week between cycles to skip my period, but alas, it came anyway. I'm now at the end of that 3-week pack and wondering if I can safely start the no-pill week again, or if I should take the pill for another week.

It's been two weeks since the end of that period. Should I treat that week as if I hadn't taken the pill at all, and take it for another week before going on the break, or take the break now?

I'd be able to explain this better with pictures.
posted by hannahlambda to Health & Fitness (5 answers total)
 
If your concern is effectiveness, you can take the break now. As long as you were taking the pills properly, even though you may have had bleeding, you didn't ovulate and so you won't get pregnant.

You could also start the new pack now and take it all the way through. I have no idea what will happen in terms of bleeding, though; might happen, might not.

I wouldn't recommend dividing your next pack up into multiple segments with a break in between; that will just get confusing and increase the likelihood that you somehow take them incorrectly.

Your pills are monophasic, right? Skipping the no-pill week only works with monophasic pills, not triphasic ones (which are more complicated).
posted by enlarged to show texture at 11:29 AM on January 24, 2011


If I am understanding correctly, you will have taken 6 straight weeks of pills. If you are seeking to add back in the week of no hormones, think of your pills in 3 week blocks, at the end of which you can add in the week of no pills. The breakthrough bleeding isn't really relevant, as you were still taking the hormones.
posted by Zophi at 11:29 AM on January 24, 2011


Depends on the type of pills you're on.

For the more common type of pill, you don't actually have a period in the no pill week, but you just suffer hormone withdrawal which makes you bleed vaginally (and you'll do it if pregnant or not most of the time for the first few months).

You actually suffer something called "Withdrawl Bleeding" during that week, and you can do without the placebo week for a very long time if you want to (and your doctor okays it)

http://contraception.about.com/od/additionalresources/g/WithdrawalBleed.htm
posted by gte910h at 11:55 AM on January 24, 2011


This sounds like wonderful question to call your doctor and ask. He or she will most likely be happy to give the answer better then anyone else here who does not know your medical history. Probably over the phone too.
posted by Felex at 12:05 PM on January 24, 2011


Thanks all - I left it a bit late to call my doctor if I had to continue taking the pill.
posted by hannahlambda at 12:55 PM on January 24, 2011


« Older The amazing disappearing exercise equipment!   |   Looking at this sweater with distain Newer »
This thread is closed to new comments.